Alert archive / Michigan / Wind Advisories in 2017
Wind Advisory 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this wind advisory at Jan 10, 2017, 2:24 PM EST for 23 counties in Michigan. It took effect at Jan 10, 2017, 5:00 PM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2017, 2:24 PM EST (19:24 UTC)
- In effect from
- Jan 10, 2017, 5:00 PM EST
- Expired
- Jan 11, 2017, 3:00 AM EST
- In force
- 10 hr
- Issued by
- NWS Grand Rapids, MI
All 23 counties
Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 672 m²/s²
- 0-3 km storm-relative helicity
- 1009 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
304 WWUS73 KGRR 101924 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 224 PM EST TUE JAN 10 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-110330- /O.UPG.KGRR.HW.A.0001.170110T2300Z-170111T0900Z/ /O.NEW.KGRR.WI.Y.0001.170110T2200Z-170111T0800Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON... GREENVILLE...ALMA...GRAND HAVEN...JENISON...GRAND RAPIDS... IONIA...ST. JOHNS...HOLLAND...HASTINGS...CHARLOTTE...LANSING... SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...JACKSON 224 PM EST TUE JAN 10 2017 ...WIND ADVISORY IN EFFECT UNTIL 3 AM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 3 AM EST WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. HAZARDOUS WEATHER... * SOUTHERLY SUSTAINED WINDS AROUND 35 MPH VEERING WEST THIS EVENING. * WIND GUSTS WILL REACH 50 TO 55 MPH THIS EVENING. * HIGHEST WIND GUSTS EXPECTED BETWEEN 6 AND 10 PM. IMPACTS... * SCATTERED POWER OUTAGES LIKELY. * DOWNED TREE LIMBS AND WEAK OR DEAD TREES TOPPLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... * WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ LAURENS
2 follow-up statements
282 WWUS73 KGRR 110154 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 854 PM EST TUE JAN 10 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-110800- /O.CON.KGRR.WI.Y.0001.000000T0000Z-170111T0800Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON... GREENVILLE...ALMA...GRAND HAVEN...JENISON...GRAND RAPIDS... IONIA...ST. JOHNS...HOLLAND...HASTINGS...CHARLOTTE...LANSING... SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...JACKSON 854 PM EST TUE JAN 10 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST WEDNESDAY... HAZARDOUS WEATHER... * WEST WINDS 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL START TO STEADILY DIMINISH LATER THIS EVENING. IMPACTS... * SCATTERED POWER OUTAGES ARE OCCURRING AND WILL CONTINUE TO BE POSSIBLE. * DOWNED TREE LIMBS AND WEAK OR DEAD TREES TOPPLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... * WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ NJJ
703 WWUS73 KGRR 110805 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 305 AM EST WED JAN 11 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-110915- /O.EXP.KGRR.WI.Y.0001.000000T0000Z-170111T0800Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON... GREENVILLE...ALMA...GRAND HAVEN...JENISON...GRAND RAPIDS... IONIA...ST. JOHNS...HOLLAND...HASTINGS...CHARLOTTE...LANSING... SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...JACKSON 305 AM EST WED JAN 11 2017 ...WIND ADVISORY HAS EXPIRED... WINDS HAVE DIMINISHED AND THE WIND ADVISORY IS NO LONGER IN EFFECT. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Jan 10, 12:31 PM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Jan 10, 12:31 PM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1231 PM EST Tue Jan 10 2017
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 321 AM EST Tue Jan 10 2017
Snow will change to rain today and then taper off to rain and snow
showers this evening. Strong winds with some gusts to 50 mph are
possible tonight. Snow and freezing rain is in the forecast for
Wednesday night and Thursday as low pressure tracks across
southern Lower Michigan.
&&
.UPDATE...
Issued at 1007 AM EST Tue Jan 10 2017
Our going forecast looks good and no changes are necessary attm.
Pcpn is falling in the form of all rain near to south of I-96 with
snow continuing north of I-96. The snow north of I-96 will
gradually becoming mixed with then change over to rain from south
to north late this morning and afternoon as continued southerly
flow waa results in moderating thermal profiles. The strongest
winds will come this evening.
&&
.SHORT TERM...(Today through Thursday)
Issued at 321 AM EST Tue Jan 10 2017
No changes to the winter weather advisory. We have put up a high
wind watch for tonight. Winds are expected to become very strong
and gusty as low pressure intensifies and cold air advection
begins.
For today...snow will be changing to rain from south to north. We
do not expect freezing rain as sfc temps and dew points climb
steadily in low level warm advection. There could be an issue with
iced over dirt roads as thawing temperatures combine with frost
depths that have built up over the past week of arctic air.
We left thunder out of the forecast but some low topped convection
is possible this afternoon, primarily across the southeast
forecast area where some instability develops.
For tonight...sfc low is deepening and cold air advection begins
with strong gradient across the forecast area, especially across
the northern zones. This looks like a high end advisory event with
some gusts topping out above 50 mph...but cannot rule out gusts as
high as 60 mph as 50 knots is progged to be in the mixing layer
this evening by both the NAM and GFS across the northern zones.
After a brief break in the action on Wednesday morning, precip
returns Wednesday afternoon into Thursday as Gulf moisture
streams north while cold sfc high is moving in from the northwest.
Strong temperature gradient sets up across the forecast area with
p type issues a real concern. Expect snow across the north and
rain across the south with a transition zone across the central
forecast area. Freezing rain is a definite possibility as seen in
thermal profiles. Still need to pin down timing and location but
the signal is there and has been for the past several days. We
will continue to watch this.
.LONG TERM...(Thursday night through Monday)
Issued at 321 AM EST Tue Jan 10 2017
The long term will start off cool and dry. A large are of high
pressure is progd to move east from the northern Plains across the
Great Lakes Thursday night and Friday. After that, though, we should
be fairly active thanks in part to quasi zonal flow across the
northern half of the country.
As the high moves east a weak short wave moves across the upper
Mississippi Valley and may produce a brief period of light snow
Saturday, but it's pretty minor.
A more dynamic system will evolve very late in the weekend and early
next week. Similar to the current system, it'll begin in the
southern Plains and move northeast toward the southern Great Lakes.
A strong surge of warm air from the Gulf will be transported north.
Accumulating snow will develop Sunday night but then change over to
rain Monday morning making for quite a sloppy situation. Highs
Monday will climb to around 40 again.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1225 PM EST Tue Jan 10 2017
Ceilings of 1kft or lower abounded across local TAF sites at
17Z...with waves of rain moving from southwest to northeast.
Visibilities were from 1 to 3 miles for most of the morning...but
had risen to at or above 5 miles in many locations in the last
hour. Snow threat has diminished substantially for this afternoon...
but we could see a burst of snow this evening as tail of system
passes overhead.
Winds will be the main short term concern...with a strengthening
surface low moving from the Quad Cities area into Ontario this
evening. Sustained winds of 20 to 25 kts with gusts around 40 kts
will adversely affect aviation interests through early Wednesday
morning.
&&
.MARINE...
Issued at 321 AM EST Tue Jan 10 2017
No changes were made to the small craft advisory and gale warning.
Winds will ramp up this afternoon and peak during the evening when
some gusts near storm force are possible north of Pentwater.
Conditions will improve on Wednesday.
&&
.HYDROLOGY...
Issued at 1147 AM EST Tue Jan 10 2017
Various ice jams on area rivers continue to be monitored. Warmer
temperatures, rainfall, and snow melt will combine to elevate
river levels for the remainder of the week. It is uncertain if
the ice jams will release given these circumstances. Typically we
need temperatures closer to 50 degrees for a few days to break
them up, if the ice is thick enough. Currently the jam downstream
of Robinson Township appears to be holding but the readings at
Robinson have been unchanged in the last 3 days, with stable ice
covering the river. Added flow behind the jam may back up river
levels if the jam doesn't break up. A Flood Watch has been issued
given the uncertainty in how the river will respond over the next
few days, with the possibility that a rise above flood stage may
occur. Another jam on the Grand River has occurred near the Fish
Ladder at Grand Rapids, which is backing up flow a bit. Currently
this backwater has reached Comstock Park. No flooding is occurring
at this time though rises above bankful may occur as rain and snow
melt add to the levels.
Other jams are likely occurring on the Flat River near Smyrna and
also the Looking Glass River near Eagle. Combined rainfall and
snow melt will add to these river stages and further rises above
bankfull are likely.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...High Wind Watch from 6 PM EST this evening through late tonight
for MIZ037>040-043>046-050>052-056>059-064>067-071>074.
Winter Weather Advisory until 7 PM EST this evening for
MIZ037>040-043>046.
LM...Small Craft Advisory until 5 PM EST this afternoon for
LMZ844>849.
Gale Warning from 5 PM this afternoon to 7 AM EST Wednesday for
LMZ844>849.
&&
UPDATE...Laurens
SYNOPSIS...Ostuno
SHORT TERM...Ostuno
LONG TERM...04
AVIATION...MWS
HYDROLOGY...Hoving
MARINE...OstunoHazardous weather outlook, Jan 10, 3:53 AM EST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 353 AM EST TUE JAN 10 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-110900- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 353 AM EST TUE JAN 10 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SNOW WILL IMPACT TRAVEL THIS MORNING. HIGH WINDS WITH GUSTS OVER 50 MPH ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY IMPACTS TO TRAVEL FROM SNOW AND FREEZING RAIN ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-110900- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 353 AM EST TUE JAN 10 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WINDS AND WAVES WILL BE HAZARDOUS TO MARINERS ON LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT ON WEDNESDAY. OSTUNO
In the hours before
Local storm report, Jan 10, 8:41 AM EST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
841 AM EST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM SNOW BRECKENRIDGE 43.41N 84.48W
01/10/2017 M4.2 INCH GRATIOT MI TRAINED SPOTTER
.
&&
HOVINGLocal storm report, Jan 10, 8:53 AM EST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
853 AM EST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 2 NW SYLVESTER 43.56N 85.28W
01/10/2017 M5.0 INCH MECOSTA MI COCORAHS
COCORAHS STATION 2 NW SYLVESTER /MI-ME-10/.
0700 AM SNOW 1 NW GRAND LEDGE 42.77N 84.77W
01/10/2017 M4.0 INCH EATON MI CO-OP OBSERVER
CO-OP OBSERVER STATION GRAND LEDGE /GDLM4/.
0730 AM SNOW 1 WNW BELMONT 43.08N 85.63W
01/10/2017 M3.6 INCH KENT MI COCORAHS
COCORAHS STATION BELMONT /MI-KN-65/.
0700 AM SNOW 2 WSW LANSING 42.70N 84.59W
01/10/2017 M3.5 INCH INGHAM MI COCORAHS
COCORAHS STATION 1 WSW LANSING /MI-IH-31/.
0800 AM SNOW 2 ENE EDGEMONT PARK 42.76N 84.56W
01/10/2017 M3.5 INCH INGHAM MI COCORAHS
COCORAHS STATION 1 ENE EDGEMONT PARK
/MI-IH-38/.
0750 AM SNOW 1 NNE SAINT JOHNS 43.02N 84.55W
01/10/2017 M3.5 INCH CLINTON MI CO-OP OBSERVER
CO-OP OBSERVER STATION SAINT JOHNS /STJM4/.
0700 AM SNOW 1 WSW GRANDVILLE 42.90N 85.78W
01/10/2017 M3.3 INCH KENT MI COCORAHS
COCORAHS STATION 1 WSW GRANDVILLE
/MI-KN-14/.
0800 AM SNOW 1 ESE PULASKI 42.11N 84.63W
01/10/2017 M2.2 INCH JACKSON MI COCORAHS
COCORAHS STATION 1 ESE PULASKI /MI-JC-13/.
0800 AM SNOW 4 W PORTAGE 42.21N 85.66W
01/10/2017 M1.6 INCH KALAMAZOO MI COCORAHS
COCORAHS STATION 3 W PORTAGE /MI-KZ-1/.
0800 AM SNOW 1 WSW PLAINWELL 42.44N 85.65W
01/10/2017 M1.5 INCH ALLEGAN MI COCORAHS
COCORAHS STATION PLAINWELL /MI-AN-25/.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Jan 10, 9:06 AM EST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
906 AM EST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW FENNVILLE 42.60N 86.11W
01/10/2017 M1.0 INCH ALLEGAN MI PUBLIC
.
&&
HOVINGLocal storm report, Jan 10, 9:08 AM EST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
908 AM EST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW MOUNT PLEASANT 43.60N 84.78W
01/10/2017 M4.8 INCH ISABELLA MI TRAINED SPOTTER
MEASURED AT CMU.
&&
HOVINGLocal storm report, Jan 10, 9:37 AM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
937 AM EST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW BIG RAPIDS 43.70N 85.48W
01/10/2017 M5.3 INCH MECOSTA MI CO-OP OBSERVER
CO-OP OBSERVER STATION BIG RAPIDS WATER
WORKS /BGRM4/. THE DURATION OF THE SNOW
EVENT WAS 24 HOURS.
&&
HOVINGLocal storm report, Jan 10, 9:38 AM EST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
938 AM EST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 5 ESE HARRISON 43.99N 84.70W
01/10/2017 M5.3 INCH CLARE MI COCORAHS
COCORAHS STATION 8 SW SKEELS /MI-CL-5/. THE
DURATION OF THE SNOW EVENT WAS 24 HOURS.
&&
HOVINGThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 8:56 PM EST | River Flood Advisory | GRR | Kent | 12 days |
| Jan 9, 8:56 PM EST | River Flood Advisory | GRR | Allegan | 5 days |
| Jan 9, 8:56 PM EST | River Flood Advisory | GRR | Ionia | 24 days |
| Jan 9, 8:56 PM EST | River Flood Advisory | GRR | Kent | 7 days |
| Jan 10, 3:30 AM EST | High Wind Watch | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 11 hr |
| Jan 10, 11:00 AM EST | River Flood Watch | GRR | Ottawa | 48 hr |
Nearby
Wind Advisories in Michigan, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.